MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number DBP-200SOLID145
Medical Device Problem Code Unexpected Shutdown (4019)
Health Effect - Clinical Codes Embolism (1829); Vascular System (Circulation), Impaired (2572)
Date of Event 01/27/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported oad was received at csi for analysis.Visual examination of the saline sheath revealed a hole at the nose cone area, and that the sheath was kinked and damaged.The driveshaft had fractured filars near the lap weld.Both the driveshaft filars and the driveshaft appeared damaged and deformed.There was adhered polyimide material located in the area of the fractured filars.This adhered material was the result of the damaged, driveshaft filars spinning within the polyimide tubing.The polyimide material was not considered a contributing factor to the reported event.Scanning electron microscopy analysis of the fractured driveshaft sections revealed fatigue striations.The exact root cause could not be determined, however it was hypothesized that the sheath and driveshaft filar damage were the result of localized, elevated stress levels that were applied to the sheath and driveshaft while spinning.Similar sheath and shaft damage has been observed by applying a bend or kink at the nose cone and glue plug area while the device was spinning.This can cause enough force to result in saline sheath separation, and driveshaft filar fractures.When tested, the oad spun on all speeds and all led lights illuminated as expected.At the conclusion of the device analysis, the reported event could not be confirmed.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.(b)(4).
 
Event or Problem Description
The peripheral diamondback orbital atherectomy device (oad) stopped spinning and lost power in the middle of the third treatment pass on medium speed.The saline pump went into standby mode and all led lights on the oad turned off.Despite troubleshooting the issue recurred.The oad was removed, and imaging of the superficial femoral artery (sfa) was performed, which revealed slow flow.Balloon angioplasty of the sfa and common femoral artery was performed.Imaging was again performed and showed slow flow in the sfa, popliteal, and tibial arteries.Imaging also showed emboli in the peroneal and popliteal arteries.The viperwire guide wire was removed.Aggressive balloon angioplasty was performed in both tibial vessels in an attempt to resolve the emboli seen in that area.Imaging of the tibial artery was then performed and revealed complete occlusion of the pt artery.The complete occlusion of the pt artery was likely caused by a flow limiting dissection due to a non-csi device since csi devices were no longer being used in that region.The patient was admitted to the hospital, however no additional intervention was performed and the patient was discharged.

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul, mn
MDR Report Key9757000
Report Number3004742232-2020-00053
Device Sequence Number2184959
Product Code MCW
UDI-Device Identifier10852528005275
UDI-Public(01)10852528005275(17)211031(10)291882
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K190634
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2021
Device Model NumberDBP-200SOLID145
Device Catalogue NumberDBP¿200SOLID145
Device Lot Number291882
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2020
Initial Report FDA Received Date02/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age85 YR